Alert archive / Florida / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 59, NWS Jacksonville, FL

June 27, 2002Marion County, Florida

NWS Jacksonville, FL issued this severe thunderstorm warning at Jun 27, 2002, 4:38 PM EDT for Marion County, Florida. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 27, 2002, 4:38 PM EDT (20:38 UTC)
Expired
Jun 27, 2002, 5:30 PM EDT
In force
52 min
Issued by
NWS Jacksonville, FL
Area
Whole counties

County Marion County, FL

The radar

The Jacksonville radar (KJAX), 146 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 27, 4:45 PM EDTHail 0.88Marion Oaks, FLNickel sized hail.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 8.6 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2002-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1783 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2002-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1783 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
502 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
-19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KJAX 272038
SVRJAX
FLC083-272130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
438 PM EDT THU JUN 27 2002

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN MARION COUNTY IN NORTHERN FLORIDA

* UNTIL 530 PM EDT

* AT 438 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 5 MILES WEST
  OF SANTOS...OR ABOUT 7 MILES SOUTH OF OCALA...MOVING EAST AT 25
  MPH.

* SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 530 PM EDT...
  SANTOS AND BELLEVIEW...
  SUMMERFIELD...
  SILVER SPRINGS SHORES AND LAKE WEIR...
  OCKLAWAHA AND LYNNE...
  MOSS BLUFF...
  JUNIPER SPRINGS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY BUILDING
AWAY FROM WINDOWS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE
DAMAGING HAIL AND DAMAGING WINDS IN EXCESS OF 55 MPH.

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL
WEATHER SERVICE IN JACKSONVILLE DIRECTLY AT 904-741-4370 TO REPORT
SEVERE WEATHER.

$$

LAT...LON 2921 8222 2895 8223 2893 8154 2924 8156

ZAPPE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 2:55 PM EDT, 1 hour 43 minutes earlier.

Area forecast discussion, Jun 27, 2:55 PM EDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
255 PM EDT THU JUN 27 2002

CURRENTLY...AXIS OF BERMUDA HIGH ACROSS CENTRAL FLORIDA...WITH WEAK
SFC TROUGH OFF THE SE GA COAST. WSR 88D WAS INDICATING SHOWERS AND
THUNDERSTORMS 250 MB ANALYSIS SHOWED ANTICYCLONE OFFSHORE THE
SOUTHEAST U.S. COAST WITH A LOW OFFSHORE THE TEXAS COAST. THE
ATMOSPHERE WAS SLOWLY BUT SURELY BEGINNING TO DRY OUT...ESPECIALLY
JUST WEST OF THE REGION. HOWEVER...WSR 88D WAS INDICATING SHOWERS
AND THUNDERSTORMS SHOWERS AND THUNDERSTORMS ERUPTING ALONG EAST
COAST SEABREEZE IN NE FL AND ACROSS MUCH OF CENTRAL FLORIDA WHERE
BOTH WEST AND EAST COAST SEABREEZES WERE ACTIVE.

PUBLIC...EXPECT A RETURN TO NEAR NORMAL SUMMERTIME PATTERN AS MODELS
INDICATING PWS OF 1.8 TO 1.9 AND THE LOW LEVEL BERMUDA RIDGE ACROSS
THE FLORIDA. THE RIDGE MOVES NORTH INTO NORTH FLORIDA OVER THE
WEEKEND WHICH WILL ENABLE THE EAST COAST SEABREEZE TO MOVE INLAND
ACROSS NE FL...BUT REMAIN NEAR THE SE GA COAST. A COLD FRONT STALLS
NORTH OF THE AREA SUNDAY WITH WAVES OF LOW PRESSURE MOVING ALONG IT.
THIS MAY HELP ENHANCE THE AFTERNOON CONVECTION IN GEORGIA. WILL
GO WITH NEAR CLIMO POPS.

MARINE...NO HEADLINES.

PRELIM
AMG BB 072/094 072/094 072 08243
SSI TT 074/088 075/088 075 08353
JAX TT 071/093 072/093 072 08353
SGJ TT 073/089 072/089 072 08453
GNV TT 070/091 070/091 070 08353
OCF TT 071/090 069/090 069 08353=

.JAX...
.GA...NONE.
.FL...NONE.

PP

In the hours before

Special weather statement, Jun 27, 12:00 PM EDT, 4 hours 38 minutes before
FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-272100-

NORTHEAST FLORIDA/SOUTHEAST GEORGIA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1200 PM EDT THU JUN 27 2002

...SCATTERED TO NUMEROUS THUNDERSTORMS EXPECTED...

A VERY MOIST TROPICAL AIRMASS REMAINS IN PLACE OVER THE REGION AND
THUNDERSTORMS CONTAINING VERY HEAVY RAINFALL ARE EXPECTED TO DEVELOP
ONCE AGAIN. THE STORM MOTION WILL BE TO THE EAST-SOUTHEAST AT 10 TO
15 MPH. PONDING OF WATER ON ROADWAYS IS LIKELY AS WELL AS POSSIBLE
FLOODING OF LOW LYING OR POOR DRAINAGE AREAS. THUNDERSTORMS WILL ALSO
PRODUCE DANGEROUS CLOUD TO GROUND LIGHTNING AND GUSTY WINDS UP TO 40
MPH.

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME...AS THUNDERSTORM
ACTIVITY IS EXPECTED TO REMAIN BELOW SEVERE LEVELS.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 4:42 PM EDTSevere Thunderstorm WarningJAXMarion48 min

Nearby

Severe Thunderstorm Warnings in Florida, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.